How do you treat an allergic reaction to Dilaudid? - page 3

by art71372

14,375 Views | 36 Comments

If a patient is allergic (not overdosed) to Dilaudid can you treat it with Narcan or do you have to give epinephrine? Also how can you tell if they are overdosed vs having an allergic response?... Read More


  1. 3
    Quote from hiddencatRN
    I wonder if the patient started referring to herself as "allergic?" Patients sometimes do that when they don't like a side effect of a medication. Diarrhea from antibiotics isn't an allergy, but I have patients report that frequently so in the charts it goes.
    In our substance abuse unit, we have an alarmingly large number of clients "allergic" to over the counter pain meds. Seems the only thing they aren't allergic to are the big dogs (which they know by name and requested dosage).

    In response to the OP, interesting case study - I think it's cool you saw something that made you think and that you are taking the time to look into it.
    NutmeggeRN, peasandonions, and Meriwhen like this.
  2. 1
    Quote from Meriwhen
    In this instance, you are wrong

    I've seen more than my share of questionable "allergies" (they're very common in addictions and psychiatric nursing), but this Dilaudid patient was an elderly patient during one of my med-surg clinicals. Bona-fide reaction to the medication.

    Whether you want to consider it a "side effect" or "allergy" is your decision. I'll admit that my expertise is psych...but given the hives that appeared on this patient, I would consider this to be "allergy" and treat it as such.
    The first comment about being surprised that someone is allergic to dilaudid...that was tongue in cheek....because of those certain patients out there who are allergic to all pain medication except dilaudid. Not your story. Page 1 of the thread, Do-over's comment, meant as tongue-in-cheek.
    Altra likes this.
  3. 7
    Quote from Elladora
    In our substance abuse unit, we have an alarmingly large number of clients "allergic" to over the counter pain meds. Seems the only thing they aren't allergic to are the big dogs (which they know by name and requested dosage).
    I love the ones who come in claiming an allergy to acetaminophen, yet they seem to have no problems when taking Vicodin or Percocet
  4. 4
    Quote from Meriwhen
    I love the ones who come in claiming an allergy to acetaminophen, yet they seem to have no problems when taking Vicodin or Percocet
    They're almost as good as the ones allergic to Percocet, they can only take Vicodin.
    tokebi, redhead_NURSE98!, NutmeggeRN, and 1 other like this.
  5. 1
    Quote from wooh
    They're almost as good as the ones allergic to Percocet, they can only take Vicodin.
    Yuh huh!
    Meriwhen likes this.
  6. 1
    You treat a true allergic reaction to Dilaudid, much the same way you treat ANY allergic reaction......generally Benadryl, hydrocortisone, occasionally Pepcid or Zantac and if serious enough, epi. Or various combinations of those.

    narcan is to reverse out overdose generally with respiratory depression.

    Mild itching (no hives or rash) is common with many narcotics. As is nausea with opiate naive PTs. Often these effects ease with time. A true allergy will not.
    Meriwhen likes this.
  7. 4
    I think the OP is confused on how Narcan works. It doesn't take the narcotic out of the person's system. It stops the narcotic from working like a narcotic. So that narcotic is STILL in their system, doing whatever else it might be doing (like causing an allergic reaction.) It's just no longer having it's narcotic effects.
    psu_213, tewdles, GrnTea, and 1 other like this.
  8. 0
    Thanks for your response (and to everyone else). This is what I thought too, that Narcan would just block the narcotic effects, but I was just confused as to why they had labeled her allergic. I guess I assumed that patients were taught the difference between a side effect and an allergy reaction in the hospital and ultimately thought I was wrong and that she was allergic because my nurse had put that in the chart.
  9. 0
    Many patients say they are allergic to something they don't want to to take or that they are sensitive to that they refuse to take. I can take Ibuprofen by the handfuls but if I take ONE Naproxsyn I will vomit for 3 days. I always ask what the reaction is to the allergy stated.

    If this patient had an extreme/exaggerated lethargic reaction to Dilaudid.....I can see that the staff may have felt it was in this patients best interest to never take this med again.
  10. 1
    It seems that there is much debate about what a medication allergy is, even in the medical community.

    Here's what happened last month, my husband goes in for a routine overnight procedure. The nurse had given him Percoset, even though he is sensitive (nausea) to it and it was listed on the chart. Then 2 hours later around midnight, she asks him how he is feeling and he says he is uncomfortable. She proceeds to give him Dilaudid but all he really needed was another pillow. According to her, it would make it all better. Fast forward to when I get there in the morning. He has hypotension (76/34) and it totally incoherent, 8 hours after getting the meds. I have to fight with the nurse and Dr that this is NOT normal..... The end result, the prolonged hypotension caused Acute Renal Failure, a non-STEMI, severe edema, hypovolemia and fluid overload. His blood pressure was so low for so long that it caused fluid to settle in his tissues, lungs and abdomen. He ended up with 2 blood transfusion, dialysis (twice), and a heart cath. YET, the doctor is trying to say that he is just sensitive to Dilaudid. I may just be in Nursing school BUT I would say that anytime there are life threatening complications.... It is at least an adverse reaction. Needless to say, I WILL tell all Dr's and nurses that he is allergic to Dilaudid.

    My question is, why do Dr's always go for such strong pain meds right off the bat. There are those of us that rarely take any medications and have no idea how we will react. I have never taken anything stronger than Tylenol w/ codeine and that made me sooo sick. Wouldn't it be safer if a patient is uncomfortable to get more pillows or ask about pain med use in the past. If they aren't accustomed to pain meds, should we start with a lower dose?
    Meriwhen likes this.


Top